Alert archive / Texas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 3, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 24, 2011, 6:19 PM CDT for Borden County, Scurry County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 24, 2011, 6:19 PM CDT (23:19 UTC)
- Expired
- Mar 24, 2011, 7:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Borden County, TX, Scurry County, TX
The radar
The Lubbock radar (KLBB), 121 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2102 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 353 m²/s²
- 0-3 km storm-relative helicity
- 392 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
602
WUUS54 KMAF 242319
SVRMAF
TXC033-415-250015-
/O.NEW.KMAF.SV.W.0003.110324T2319Z-110325T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
619 PM CDT THU MAR 24 2011
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SCURRY COUNTY IN WEST TEXAS...
NORTHEASTERN BORDEN COUNTY IN WEST TEXAS...
* UNTIL 715 PM CDT
* AT 617 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
FLUVANNA...OR 16 MILES EAST OF GAIL...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
FLUVANNA...
DERMOTT...
HUDD...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3272 10067 3274 10128 3291 10132 3297 10114
3296 10065
TIME...MOT...LOC 2319Z 249DEG 26KT 3283 10117
$$3 follow-up statements
172
WWUS54 KMAF 242340
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 PM CDT THU MAR 24 2011
TXC033-242346-
/O.CAN.KMAF.SV.W.0003.000000T0000Z-110325T0015Z/
BORDEN TX-
640 PM CDT THU MAR 24 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BORDEN COUNTY IS
CANCELLED...
AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD MOVED
OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING IS
CANCELLED.
&&
LAT...LON 3276 10117 3290 10117 3296 10116 3296 10065
3272 10067
TIME...MOT...LOC 2336Z 249DEG 26KT 3287 10103
$$
TXC415-250015-
/O.CON.KMAF.SV.W.0003.000000T0000Z-110325T0015Z/
SCURRY TX-
640 PM CDT THU MAR 24 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHERN SCURRY COUNTY...
AT 615 PM CDT...THE PUBLIC REPORTED QUARTER SIZE HAIL 5 MILES SOUTH
OF FLUVANNA.
AT 637 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR DERMOTT...OR ABOUT 14 MILES NORTHWEST OF SNYDER...MOVING
EAST AT 30 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
U.S. HIGHWAY 84...STATE HIGHWAY 208...AND DERMOTT IN NORTHERN SCURRY
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. IF YOU ARE IN THE
PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.
&&
LAT...LON 3276 10117 3290 10117 3296 10116 3296 10065
3272 10067
TIME...MOT...LOC 2336Z 249DEG 26KT 3287 10103
$$018 WWUS54 KMAF 250002 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 702 PM CDT THU MAR 24 2011 TXC415-250015- /O.CON.KMAF.SV.W.0003.000000T0000Z-110325T0015Z/ SCURRY TX- 702 PM CDT THU MAR 24 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR NORTHEASTERN SCURRY COUNTY... AT 659 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES WEST OF HUDD...OR ABOUT 15 MILES NORTHEAST OF SNYDER...MOVING EAST AT 30 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...HUDD. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. && LAT...LON 3274 10094 3296 10093 3296 10065 3272 10067 TIME...MOT...LOC 0002Z 254DEG 27KT 3291 10079 $$
143 WWUS54 KMAF 250015 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 715 PM CDT THU MAR 24 2011 TXC415-250025- /O.EXP.KMAF.SV.W.0003.000000T0000Z-110325T0015Z/ SCURRY TX- 715 PM CDT THU MAR 24 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SCURRY COUNTY HAS EXPIRED... AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING WAS ALLOWED TO EXPIRE. LAT...LON 3274 10094 3296 10093 3296 10065 3272 10067 TIME...MOT...LOC 0002Z 254DEG 27KT 3291 10079 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 2:52 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Mar 24, 2:52 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
252 PM CDT THU MAR 24 2011
.DISCUSSION...
LOW CHANCES FOR THUNDERSTORMS IN THE PERMIAN BASIN THIS
AFTERNOON...WITH FIRE WEATHER CONTINUING TO BE THE MAIN THREAT
THROUGH THE WEEKEND.
.SHORT TERM...
A BROAD UPPER LEVEL TROUGH IS PRESENT ACROSS THE WESTERN HALF OF THE
CONUS CONTRIBUTING TO WESTERLY WINDS ALOFT. AN EMBEDDED SHORTWAVE
IN THE UPPER LEVEL TROUGH IS CURRENTLY ACROSS THE FOUR CORNERS
REGION AND IS EXPECTED TO BRING MID LEVEL LIFT INTO THE CWA THIS
EVENING AND OVERNIGHT. A DRYLINE ACROSS WEST TEXAS WITH A GOOD
SUPPLY OF MOISTURE TO THE EAST WILL ALLOW FOR ADDITIONAL SUPPORT FOR
THUNDERSTORM DEVELOPMENT. WITH CAPE VALUES AROUND 1000 J/KG ACROSS
PORTIONS OF THE PERMIAN BASIN AND 0 TO 6 KM SHEAR VALUES AROUND 50+
KNOTS ACROSS MOST OF THE AREA...EXPECT THAT STORMS COULD DEVELOP
ALONG THE DRYLINE THIS EVENING AND MOVE EASTWARD. DUE TO ABOVE
MENTIONED FACTORS...SOME OF THESE STORMS COULD BE SEVERE WITH STRONG
WINDS AND LARGE HAIL BEING THE PRIMARY THREATS AS INDICATED BY THE
MODEL SOUNDINGS. THE DRYLINE WILL PUSH EASTWARD OVERNIGHT INTO
FRIDAY MORNING BRINGING DRY WESTERLY WINDS ACROSS THE AREA. A
SURFACE TROUGH WILL BE PRESENT ACROSS THE LEE OF THE ROCKIES AND
EXTENDING SOUTHWARD ACROSS FAR WEST TEXAS AND SOUTHEAST NEW MEXICO.
THIS FEATURE ALONG WITH WESTERLY DOWNSLOPE WINDS AND MOSTLY SUNNY
SKIES WILL CONTRIBUTE TO WARMING TEMPERATURES. TEMPERATURES WILL BE
SLIGHTLY COOLER ON SATURDAY DUE TO THE SURFACE TROUGH WEAKENING.
&&
.LONG TERM...
WEAK FRONT TO MOVE INTO THE PERMIAN BASIN SATURDAY NIGHT BUT WILL
STALL ALONG THE PECOS RIVER VALLEY. THE FRONT WILL LIFT NORTHEAST
SUNDAY LEAVING NO EFFECT ON THE AFTERNOON HIGH WHICH WILL AGAIN
SURGE INTO THE 80S...THE POSSIBLE EXCEPTION WILL BE THE LOW
ROLLING PLAINS WHERE THE LOWER ELEVATION COULD PREVENT THE COOL
AIR MASS FROM MIXING OUT COMPLETELY. THE MAIN QUESTION THEN NEXT
WEEK WILL BE THE EVOLUTION OF A FOUR CORNERS UPPER TROUGH/WEST
COAST RIDGE.
PREFER THE GEM/ECMWF SOLUTION WITH A WEAKER MORE PROGRESSIVE
PATTERN OVER THE DEEPER AND SLOWER DETERMINISTIC GFS SOLUTION.
THERE ARE ACTUALLY TWO SHORT WAVE TROUGH INDICATED WITH THE FIRST
MOVING INTO THE CENTRAL PLAINS MONDAY INTO TUESDAY. THIS FEATURE
WILL BE INTERESTING AS CONVECTION WOULD BE POSSIBLE ALONG A
DEVELOPING DRYLINE...DIFFERENTIAL HEATING...AND UPPER SUPPORT.
MODELS BEGIN TO DIFFER MORE WITH A SECOND UPPER TROUGH MOVING INTO
WEST TEXAS NEXT THURSDAY. GFS SEEMS WAY TOO STRONG IN DEVELOPING
THIS UPPER LOW...CERTAINLY ATYPICAL FOR THE PATTERN SHOWN THIS
WINTER...AND PREFER THE FASTER WEAKER MODEL SOLUTIONS. THIS WOULD
MAKE THE END OF NEXT WEEK WARMER AND DRIER.
HENNIG
&&
.FIRE WEATHER...
RED FLAG CONDITIONS WILL CONTINUE INTO THIS EVENING THEN WILL
IMPROVE AS WINDS RELAX AND RH/S CLIMB. POOR RELATIVE HUMIDITY
RECOVERY WILL CREATE FAVORABLE CONDITIONS FOR RED FLAG CONDITIONS
AGAIN TOMORROW IN SOUTHEAST NEW MEXICO AND THE HIGHER ELEVATIONS
OF WEST TEXAS. BRIEF OR NEAR RED FLAG CONDITIONS WILL BE POSSIBLE
IN THE UPPER TRANS PECOS AND THE WESTERN PERMIAN BASIN...BUT
SHOULD FALL JUST SHORT OF RED FLAG CRITERIA AND THUS NOT INCLUDED
IN THE FIRE WEATHER WATCH. A FRONT WILL DROP SOUTH SATURDAY
CAUSING WINDS TO DIMINISH ACROSS MUCH OF THE AREA. THE MOST LIKELY
LOCATION FOR FIRE WEATHER CONCERNS THIS WEEKEND WILL BE THE
GUADALUPE MOUNTAINS AND HIGHER ELEVATIONS IN CULBERSON COUNTY.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 48 86 51 83 / 30 0 0 0
CARLSBAD NM 43 89 45 86 / 0 0 0 0
DRYDEN TX 57 91 54 90 / 20 0 0 0
FORT STOCKTON TX 53 89 53 87 / 10 0 0 0
GUADALUPE PASS TX 48 76 46 73 / 0 0 0 0
HOBBS NM 42 83 44 82 / 0 0 0 0
MARFA TX 33 80 35 80 / 0 0 0 0
MIDLAND INTL AIRPORT TX 44 88 47 85 / 20 0 0 0
ODESSA TX 46 88 49 84 / 20 0 0 0
WINK TX 42 91 47 88 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR
THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR THE
FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
MOUNTAINS...REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN
AND HIGHWAY 54 CORRIDOR.
FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
GUADALUPE MOUNTAINS...REEVES COUNTY AND UPPER TRANS PECOS...
VAN HORN AND HIGHWAY 54 CORRIDOR.
HIGH WIND WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR
THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
&&
44/10Hazardous weather outlook, Mar 24, 2:07 PM CDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 207 PM CDT THU MAR 24 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-251915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 207 PM CDT THU MAR 24 2011 /107 PM MDT THU MAR 24 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT DRY AND WINDY CONDITIONS WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING ACROSS THE GUADALUPE...DAVIS...AND APACHE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...VAN HORN AND HIGHWAY 54 CORRIDOR...AND REEVES COUNTY. A RED FLAG WARNING IS IN EFFECT. A HIGH WIND WARNING IS ALSO IN EFFECT FOR THE GUADALUPE MOUNTAINS. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT...EAST OF A LAMESA...TO MIDLAND...TO BIG LAKE LINE. ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DRY AND WINDY CONDITIONS MAY LEAD TO CRITICAL FIRE WEATHER CONDITIONS FRIDAY ACROSS THE GUADALUPE...DAVIS...AND APACHE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...VAN HORN AND HIGHWAY 54 CORRIDOR...AND REEVES COUNTY. A FIRE WEATHER WATCH IS IN EFFECT. A HIGH WIND WATCH IS ALSO IN EFFECT FOR THE GUADALUPE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING...EAST OF A LAMESA...TO MIDLAND...TO BIG LAKE LINE. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
In the hours before
Special weather statement, Mar 24, 6:07 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 607 PM CDT THU MAR 24 2011 TXZ047-048-242330- SCURRY-BORDEN- 607 PM CDT THU MAR 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHEASTERN BORDEN AND NORTHWESTERN SCURRY COUNTIES UNTIL 630 PM CDT... AT 605 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING AN INTENSIFYING THUNDERSTORM THAT WAS LOCATED ABOUT 10 MILES EAST OF GAIL...OR ABOUT 11 MILES SOUTHWEST OF FLUVANNA. THIS STORM IS MOVING TO THE NORTHEAST AT 30 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS AROUND 50 MPH...PENNY SIZED HAIL...OCCASIONAL LIGHTNING STRIKES AND VERY HEAVY RAIN. PEOPLE IN NORTHEASTERN BORDEN AND NORTHWESTERN SCURRY COUNTIES...INCLUDING THOSE NEAR THE COMMUNITY OF FLUVANNA SHOULD SEEK SAFE SHELTER INDOORS UNTIL THE STORM HAS PASSED. &&
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 3:03 AM CDT | High Wind Watch | MAF | 25 hr | |
| Mar 24, 3:03 AM CDT | High Wind Warning | MAF | 19 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.